Idaho, 2020Hail and Damaging Winds in Idaho, June 24, 2020
June 24, 2020 · NWS OTX · 8 events in 2 counties and zones
A weak cold front passing through the Pacific Northwest brought mostly dry and windy conditions across the Idaho Panhandle on June 24th. By mid-day, isolated showers and thunderstorms moved into the northern Idaho Panhandle.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- $13,000
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front passing through the Pacific Northwest brought mostly dry and windy conditions across the Idaho Panhandle on June 24th. By mid-day, isolated showers and thunderstorms moved into the northern Idaho Panhandle. With afternoon convection, there were numerous strong thunderstorm cells forming in Bonner and Boundary counties. These thunderstorms brought gusty winds, brief heavy downpours, and produced isolated hail. There were reports of hail sizing from 0.25 to 1.5 inches in diameter. With the hail, some locations received an additional rainfall up to 1 inch that afternoon. The winds, with gusts up to 55 mph, resulted in trees down, power outages, and rough lake conditions, especially at Lake Pend Oreille and Priest Lake. Other locations within the Idaho Panhandle, only received a trace to 0.03 inch of rain. There were widespread winds with gusts reaching 25-40 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 24, 1:42 PM PST, 48 minutes earlier.
Area forecast discussion, Jun 24, 1:42 PM PST, 48 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
242 PM PDT Wed Jun 24 2020
.SYNOPSIS...
Scattered thunderstorms will continue this afternoon into early
evening. Some storms will produce severe conditions including
larger hail, heavy rain, lightning and wind gusts to 45 mph over
north Idaho as well as north central and northeast Washington this
afternoon. Thursday and Friday will be dry, with temperatures
well above average. The arrival of a strong cold front late Friday
will bring in cooler temperatures, breezy winds, showers and the
chance for thunderstorms this weekend. The weekend into the
beginning of next week have the potential to be significantly
cooler than average. Some drying and warming is expected by middle
of next week.
&&
.DISCUSSION...
Remainder of Afternoon into Evening: Clusters of strong
thunderstorms north of the Spokane area will continue their march
eastward in the 3 PM to 6 PM time frame. Surface dewpoints in the
upper 50s to near 60 are on the high end of what we see in the
Inland Northwest. As of 230 PM, these storms have been impressive
on radar with hail algorithm output of 2 inches or more at times.
Torrential rain and frequent cloud to ground lightning have also
accompanied these storms as the move between 20 and 30 mph to the
east, northeast. The RAP and HRRR are a pair of rapid update high
resolution models that have resolved this convection and a few of
their runs have developed storms as far south as Spokane and Coeur
d'Alene in the 4 PM to 6 PM time frame so the chance for late
afternoon thunderstorms has been added to the metro. It is tough
to say whether cells will be as strong in the metro if the indeed
develop over the city. Marginally lower dewpoints are on our
doorstep and our environment does not feature as much CAPE as the
environment around Colville, Sandpoint, and Bonners Ferry where
dewpoints are pushing low 60s.
Overnight: By mid evening, our weather will be much less volatile
as drier post frontal air continues to filter into the region.
Overnight lows will be several degrees cooler than they were last
night with mid to upper 50s common under clearing skies.
Thursday: A flat high pressure ridge will return Thursday bringing
drier, more stable conditions to the region. Despite the passage
of a cold front today, temperatures won't be significantly
impacted Thursday with highs in the 80s. Low 90s will be likely in
the Moses Lake, Wenatchee, and Omak areas.
Friday: Central Washington into the Columbia Basin will be quite
hot on Friday with high temperatures climbing into the low to mid
90s. Mid 80s to near 90 will be common across the lowlands of
north Idaho and the eastern third of Washington. These temps are
similar to what we experienced on Tuesday. The arrival of a cold
front late in the afternoon and evening will cause increasing west
winds that will peak early in the evening in central Washington.
Places like Wenatchee, Vantage, Ellensburg, and Waterville will
likely experience sustained 20 mph winds with gusts to 30 mph or
more. The hot air, gusty winds and marginally dry humidity will
raise concerns for grass fires in our drought areas of central
Washington. A continuation of winds on Saturday could be
problematic if a fire gets going in the wrong spot Friday evening.
/GKoch
Saturday: It will be a breezy to windy day between the east slopes
to the Cascades to south and east Washington as cool air continues
to spill into the region after the cold front. Sustained winds 20
mph gusting to 35 mph could be the normal for the day and evening
before letting up overnight into Sunday. The air will be very dry
as well limiting showers mainly to the mountains. Although it
will be about 10 degrees cooler (upper 70s and 80s), elevated
grass fire potential will still be a concern with the dry air,
wind and near seasonal temperatures.
Sunday and Monday: At this time the cool weather system is
anticipated to linger in the area for couple of days so the
forecast is for much below seasonal temperatures, continued
showers and an isolated thunderstorm in the afternoons. This would
be similar to conditions in the middle of June but not quite as
cool. Winds will be a bit lighter in the the 10 to 15 mph range.
Tuesday and Wednesday: There is some guidance that wants to
finally move the cool weather system out only to replace with weak
northwesterly flow and maybe some waves moving through out of the
northwest. For the south and west part of eastern Washington
(Central Basin) it would be mainly dry but higher terrain areas
will keep a shower mention into the middle of next week. In some
form or another there is a weakness in the flow pattern or low
pressure system still along and north of the Canadian border with
no clear sign of a strong warming and drying trend.
&&
.AVIATION...
18Z TAFS: By noon scattered showers are expected to develop over
far north Idaho and northeast/north central Washington. The high
resolution models aren't forecasting a high concentration of
thunderstorm activity, but a few cells could be strong given rich
surface dewpoints and relatively steep mid-level lapse rates. Some
of the stronger cells will be capable of producing nickel hail,
brief heavy rain, and wind gusts to 45 mph in the Republic,
Colville, Northport, Bonners Ferry, Sandpoint, and Kellogg areas.
At this point, probabilities for thunderstorms in Spokane, Couer
d'Alene, Pullman, and Lewiston is less than 30 percent and not
included in the TAFs. They may be added as we watch radar and
satellite trends this afternoon. /GKoch
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 56 84 59 89 62 80 / 10 0 0 0 0 10
Coeur d'Alene 55 81 58 86 61 78 / 20 0 0 0 0 10
Pullman 53 80 57 86 61 77 / 10 0 0 0 0 10
Lewiston 61 87 63 93 67 84 / 10 0 0 0 0 10
Colville 53 86 57 90 59 82 / 20 0 0 0 10 20
Sandpoint 55 81 58 85 61 77 / 40 0 0 0 10 20
Kellogg 56 79 59 83 62 75 / 30 0 0 0 10 30
Moses Lake 60 93 61 97 64 87 / 0 0 0 0 0 0
Wenatchee 60 92 63 94 66 82 / 0 0 0 0 0 0
Omak 59 90 62 93 62 83 / 10 0 0 0 0 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jun 24, 1:08 PM PST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
208 PM PDT Wed Jun 24 2020
WAZ034-035-041>044-252115-
Moses Lake Area-Upper Columbia Basin-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
208 PM PDT Wed Jun 24 2020
This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
Breezy conditions will continue this evening.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Friday and Saturday dry, warm and breezy conditions are expected
in Central Washington which may elevate concern for fire spread in
dry grass.
IDZ001-002-004-WAZ036>038-252115-
Northern Panhandle-Coeur d'Alene Area-Central Panhandle Mountains-
Spokane Area-Northeast Mountains-Okanogan Highlands-
208 PM PDT Wed Jun 24 2020
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
This afternoon and evening a chance of thunderstorms is forecast
over the northern Washington mountains into the Idaho Panhandle.
Some storms will be capable of producing nickel sized hail
lightning and downpours, and gusty winds. Isolated storms in the
northest mountains will be capable of golfball sized hail.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Saturday to Monday a threat of isolated to scattered thunderstorms
will bring the threat of lightning and gusty winds as well as
small hail and heavy downpours.
IDZ003-026-027-WAZ031>033-252115-
Idaho Palouse-Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-
208 PM PDT Wed Jun 24 2020
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Saturday to Monday a threat of isolated to scattered thunderstorms
will bring the threat of lightning and gusty winds as well as
small hail and heavy downpours.
In the hours before
Special weather statement, Jun 24, 1:46 PM PST, 44 minutes before
Special Weather Statement
National Weather Service Spokane WA
246 PM PDT Wed Jun 24 2020
IDZ001-242230-
Northern Panhandle ID-
246 PM PDT Wed Jun 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BONNER AND
NORTHWESTERN BOUNDARY COUNTIES UNTIL 330 PM PDT...
At 245 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Nordman, or 26 miles west of Bonners Ferry, moving
east at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern Bonner
and northwestern Boundary Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4875 11698 4890 11695 4894 11647 4875 11650
TIME...MOT...LOC 2145Z 267DEG 18KT 4884 11685
SB
Local storm report, Jun 24, 2:01 PM PST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
301 PM PDT WED JUN 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL 12 ESE METALINE FALLS 48.80N 117.13W
06/24/2020 M0.75 INCH PEND OREILLE WA TRAINED SPOTTER
&&Special weather statement, Jun 24, 2:15 PM PST, 15 minutes before
Special Weather Statement
National Weather Service Spokane WA
315 PM PDT Wed Jun 24 2020
WAZ037-038-242300-
Northeast Mountains WA-Okanogan Highlands WA-
315 PM PDT Wed Jun 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STEVENS AND EAST CENTRAL
FERRY COUNTIES UNTIL 400 PM PDT...
At 315 PM PDT, Doppler radar was tracking a strong thunderstorm 22
miles southwest of Colville, or 57 miles northwest of Spokane, moving
northeast at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gifford, Orin, Arden, Inchelium and Addy.
LAT...LON 4824 11833 4829 11835 4852 11789 4830 11780
TIME...MOT...LOC 2215Z 243DEG 26KT 4830 11823
SB
Local storm report, Jun 24, 2:20 PM PST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
320 PM PDT WED JUN 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 5 ESE PORTHILL 48.96N 116.41W
06/24/2020 M1.00 INCH BOUNDARY ID PUBLIC
&&Special weather statement, Jun 24, 2:22 PM PST, 8 minutes before
Special Weather Statement
National Weather Service Spokane WA
322 PM PDT Wed Jun 24 2020
IDZ001-WAZ037-242300-
Northern Panhandle ID-Northeast Mountains WA-
322 PM PDT Wed Jun 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BONNER...SOUTH
CENTRAL BOUNDARY AND EAST CENTRAL PEND OREILLE COUNTIES UNTIL 400 PM
PDT...
At 320 PM PDT, Doppler radar was tracking strong thunderstorms along
the Pend Oreille and Bonner County border near Nordman to 20 miles
north of Newport. Movement was east at 25 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Priest Lake, Nordman, Beaver Creek Campground and Coolin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Priest Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4879 11658 4861 11655 4840 11671 4846 11714
4859 11708 4875 11707
TIME...MOT...LOC 2220Z 267DEG 23KT 4875 11702 4860 11700 4848 11708
SBLocal storm report, Jun 24, 2:27 PM PST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
327 PM PDT WED JUN 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 5 SE DOVER 48.20N 116.54W
06/24/2020 E0.88 INCH BONNER ID PUBLIC
&&Event by event
4 thunderstorm wind, 3 hail, 1 strong wind. Local standard time, as filed.
Thunderstorm Wind, Bonner
- When
- June 24, 2:30 PM PST to 2:45 PM PST
- Where
- Bonner County, 8 mi NNW of Coolin
- Measured
- 48 kt (55 mph) estimated gust
- Crop damage
- $3,000
- Reported by
- Park/Forest Service
- Coordinates
- 48.587, -116.897
The Idaho Panhandle Forest Service reported multiple trees down in the Grand View area along Priest Lake due to thunderstorm winds.
Strong Wind, Northern Panhandle
- When
- June 24, 3:00 PM PST to 3:10 PM PST
- Where
- Northern Panhandle forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
A member of the public reported trees down and a power line down due to strong winds ahead of a thunderstorm near Moyie Springs.
Thunderstorm Wind, Bonner
- When
- June 24, 3:10 PM PST to 3:20 PM PST
- Where
- Bonner County, 1 mi S of Elmira
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 48.465, -116.450
A member of the public reported downed trees on power lines across Elmira Road due to thunderstorm winds. Time of report was estimated based on radar.
Thunderstorm Wind, Bonner
- When
- June 24, 3:30 PM PST to 3:45 PM PST
- Where
- Bonner County, Clark Fork
- Measured
- 48 kt (55 mph) estimated gust
- Crop damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 48.150, -116.180
A county sheriff reported tree damage and power outages due to thunderstorm winds in Clark Fork.
Hail, Bonner
- When
- June 24, 3:35 PM PST to 3:45 PM PST
- Where
- Bonner County, 5 mi ENE of Kootenai
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 48.328, -116.419
A member of the public reported hail with a diameter of 1.25 inches due to a passing thunderstorm near Kootenai.
Hail, Bonner
- When
- June 24, 4:05 PM PST to 4:10 PM PST
- Where
- Bonner County, 9 mi SE of Elmira
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 48.388, -116.311
A trained spotter reported hail with a diameter of 1 inch and heavy hain with a passing thunderstorm near Elmira.
Hail, Bonner
- When
- June 24, 4:10 PM PST to 4:20 PM PST
- Where
- Bonner County, Priest River
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 48.180, -116.900
Pictures posted on social media showed hail with an estimated diameter of 1 inch near Priest Lake. Time is estimated based on radar.
Thunderstorm Wind, Bonner
- When
- June 24, 4:15 PM PST to 4:30 PM PST
- Where
- Bonner County, 3 mi WSW of Hope
- Measured
- 26 kt (30 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 48.213, -116.360
The broadcast media reported that a 21 foot boat with 10 people capsized on Lake Pend Oreille with 1 fatality. There were high waves due to a passing thunderstorm with an estimated 30 mph wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 24 to 28, 20206 deaths · 4 events
- Tornadoes and Flash Flood in Louisiana, June 24, 2020$265,000 · EF1 · 5 events
- Tornadoes and Damaging Wind in Mississippi, June 24, 2020$45,000 · EF1 · 6 events
- Hail and Damaging Winds in Georgia, June 24 to 25, 2020$29,000 · 1 in hail · 8 events
- Hail and Damaging Wind in Montana, June 24, 2020$30,000 · 1.75 in hail · 5 events
- Tornadoes in Mississippi, June 24, 2020EF1 · 3 events
- Tornadoes in Alabama, June 24, 2020EF1 · 2 events
- Hail and Damaging Winds in Kansas, June 24, 20203 in hail · 22 events
- Flash Flooding in South Carolina, June 24, 2020$16,000 · 6 events
- Hail and Damaging Winds in Montana, June 24, 20201.5 in hail · 11 events
- Hail and Damaging Winds in Nebraska, June 24 to 25, 20202.5 in hail · 10 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 24 to 26, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905972, 905948, 905936, 905944, 906005, 905975, 905994, 906034.